IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 4656 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (820 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 » Conclusion
 »  References
 »  Article Figures
 »  Article Tables

 Article Access Statistics
    Viewed2307    
    Printed94    
    Emailed1    
    PDF Downloaded124    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2012  |  Volume : 44  |  Issue : 1  |  Page : 126-128
 

Localized bullous eruptions away from infusion site due to intravenous acyclovir administration in a child


1 Department of Dermatology, Dr. Sami Ulus Maternity and Children's Health and Diseases Training and Research Hospital, Ankara, Turkey
2 Department of Pediatric Intensive Care, Dr. Sami Ulus Maternity and Children's Health and Diseases Training and Research Hospital, Ankara, Turkey
3 Department of Pediatrics, Dr. Sami Ulus Maternity and Children's Health and Diseases Training and Research Hospital, Ankara, Turkey

Date of Submission03-May-2011
Date of Decision12-Sep-2011
Date of Acceptance18-Oct-2011
Date of Web Publication14-Jan-2012

Correspondence Address:
Saliha Senel
Department of Pediatrics, Dr. Sami Ulus Maternity and Children's Health and Diseases Training and Research Hospital, Ankara
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.91885

Rights and Permissions

 » Abstract 

Acyclovir is an antiviral agent against herpes virus. Its local adverse effects are common and typically consist of inflammation or phlebitis at the site of intravenous infusion. Here we present a child with bullous eruptions away from infusion site due to acyclovir administration. It is exceptionally rare with only one adult case has been reported to date.


Keywords: Acyclovir, adverse effect, bullous eruption, child


How to cite this article:
Gurkan A, Erkek N, Senel S. Localized bullous eruptions away from infusion site due to intravenous acyclovir administration in a child. Indian J Pharmacol 2012;44:126-8

How to cite this URL:
Gurkan A, Erkek N, Senel S. Localized bullous eruptions away from infusion site due to intravenous acyclovir administration in a child. Indian J Pharmacol [serial online] 2012 [cited 2021 Oct 26];44:126-8. Available from: https://www.ijp-online.com/text.asp?2012/44/1/126/91885



 » Introduction Top


Acyclovir is a unique antiviral agent for the treatment of herpes virus infections including herpes simplex encephalitis. [1] Systemic reactions with intravenous acyclovir are very rare. [2] Local adverse effects are common and typically consist of inflammation or phlebitis at the site of intravenous infusion. [1] Here we present a child with bullous eruptions away from infusion site caused by intravenous acyclovir treatment. Bulla formation away from injection site is exceptionally rare, with only one adult case reported to date. [3]


 » Case Report Top


A 15-year-old boy was admitted to pediatric intensive care unit for status epilepticus. He has had cerebral palsy, epilepsy and motor-mental retardation. Since several combinations of antiepileptics failed to control the status, intravenous acyclovir infusion (30 mg/kg/day) was initiated with the presumptive diagnosis of herpes encephalitis. At the fifteenth day of treatment, a necrotic and bullous eruption occurred on the left leg adjacent to the infusion site [Figure 1]. The infusion was suspended and the next dose of acyclovir was diluted and delivered to the vein on the right hand. Nevertheless, bullous eruptions re-occurred on the right hand and on the right ear auricle [Figure 2], which was far from the infusion site. The results of laboratory evaluation including total blood count, peripheral smear, erythrocyte sedimentation rate, C-reactive protein, biochemical tests, immunoglobulin levels, complement 3 and 4 levels, ANA, anti DNA and herpes simplex virus (HSV) antibodies were negative. Viral-bacterial cultures including those taken from the blister fluid were normal.
Figure 1: Bulla and necrosis on patient's left leg

Click here to view
Figure 2: Distant bullous eruptions on patient's ear

Click here to view
Histopathology of skin biopsy from the left leg revealed subcorneal bulla formation, necrotic keratinocytes in epidermis, perivascular and periadnexial lymphocytes, nuclear remnant, sparse neutrophils and eosinophils, squamous metaplasia in the sweat gland in the dermis. He was concomitantly receiving meropenem, vancomycin, variconazole, and ciprofloxacin for ventilator-associated pneumonia and levetiracetam, phenobarbital, haloperidol, clonazepam for the status condition. Acyclovir was then discontinued. No new lesion was developed although the other treatments were maintained. The lesions resolved with scarring. The patient had never received any acyclovir treatment (topical, oral or intravenous) before. Acyclovir was suspected as the causative agent. Further support for this causal relationship was obtained by Naranjo's algorithm which suggested a 'probable' causality for acyclovir (total score was 7) [4] [Table 1].
Table 1: Causality analysis by Naranjo's algorithm

Click here to view



 » Discussion Top


Acyclovir is a guanine analogue antiviral drug. [2] It is available in topical, oral, intravenous formulations. [5] Adverse cutaneous reactions have been reported with all routes of administration. [2],[5],[6] Local inflammation or phlebitis at the injection site are well-known dermatologic reactions of intravenous acyclovir therapy, but vesicular-bullous eruptions are rarely reported. Although hypersensitivity, local drug toxicity, or damage associated with the extravasation of the alkaline solution were proposed to be responsible for the mechanism of these bullous eruptions, it still remains unclear. [1] Diluting the concentration of acyclovir did not prevent the development of new lesions, phlebitis and the distant bullous eruptions in our patient as reported by Buck et al. [1]

Armingaud et al., [3] has reported the only case of localized bullous eruption at and far from the acyclovir injection site in a 50-year-old man. They proposed an immunoallergic mechanism to explain the pathogenesis of the lesion instead of the toxic mechanism. The biopsy of the vesicular lesion away from the injection site revealed leukocytoclastic vasculitis. We were not able to take a biopsy from the distant lesion on the right ear because the parents refused to give consent for the procedure. We could not establish vasculitis. We also could not perform patch tests with acyclovir after healing of the eruptions. However, we suggest that an adverse reaction to acyclovir should be included in the differential diagnosis of vesicular eruptions in patients receiving acyclovir therapy. This may occur regardless of the route used or the concentration administered. [1]


 » Conclusion Top


Distant bullous lesions should be considered as a potential adverse reaction caused by intravenous acyclovir treatment. Further reports and evaluations are needed to suggest the exact mechanism for this reaction.

 
 » References Top

1.Buck ML, Vittone SB, Zaglul HF. Vesicular eruptions following acyclovir administration. Ann Pharmacother 1993;27:1458-9.  Back to cited text no. 1
    
2.Schuster J, Fabri M, Eming S, Hunzelmann N. Allergic drug eruption secondary to intravenous acyclovir. Acta Derm Venereol 2008;88:196-8.  Back to cited text no. 2
    
3.Armingaud P, Arsac P, Kerdraon R, Esteve E. Localized bullous eruption after intravenous injection of acyclovir: Toxic or immunoallergic mechanism? Ann Dermatol Venereol 2000;127:496-8.  Back to cited text no. 3
    
4.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 4
    
5.Robinson GE, Weber J, Griffiths C, Underhill GS, Jeffries DJ, Goldmeir D. Cutaneous adverse reactions to acyclovir: Case reports. Genitourin Med 1985;61:62-3.  Back to cited text no. 5
    
6.Carrasco L, Pastor MA, Izquierdo MJ, Fariña MC, Martín L, Fortes J, et al. Drug eruption secondary to acyclovir with recall phenomenon in a dermatome previously affected by herpes zoster. Clin Exp Dermatol 2002;27:132-4.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2]
 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow